Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 32, NWS Melbourne, FL

May 16, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 16, 1994, 7:18 PM EDT for Brevard County, Florida. It was in force for 57 min.

The area

The counties it named.

The facts

Issued
May 16, 1994, 7:18 PM EDT (23:18 UTC)
Expired
May 16, 1994, 8:15 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 162319
SVRMLB
FLC009-FLZ501-170015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
718 PM EDT MON MAY 16 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN BREVARD COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...CAPE CANAVERAL  TO  COCOA BEACH
 
AT 715 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM JUST WEST OF MIMS. THE THUNDERSTORM WAS MOVING
TO THE SOUTHEAST AT 5 TO 10 MPH AND WILL MOVE TO NEAR TITUSVILLE
WITHIN THE NEXT HALF HOUR AND REACH THE EAST COAST WITHIN THE
HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THbE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:00 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 16, 2:00 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT MON MAY 16 1994

THE STRONG DEEP LAYER RIDGE THAT DOMINATED THE WEEKEND WEATHER IS
BEGINNING TO SLOWLY WEAKEN AND DRIFT SOUTHWARD. A DEEP LAYER TROUGH IN
THE EASTERN U.S. IS FORECAST TO SLOWLY AMPLIFY OVER THE NEXT 24 TO 48
HOURS...WHICH WILL DRIVE A COLD FRONT FROM SOUTHERN GEORGIA THIS
AFTERNOON SOUTHWARD ACROSS THE PENINSULA TUESDAY AND WEDNESDAY. AS
THE FRONT APPROACHES TOMORROW...SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR ACROSS THE AREA. THE FRONT IS PRESENTLY FORECAST TO BE
ACROSS AREA 3 AT 12Z ON WEDNESDAY...AND WITH NORTHERLY WINDS BRINGING
IN COOLER...DRIER AIR ACROSS AREAS 1 AND 2...WILL OPT TO OMIT MENTION
OF RAINFALL. WITH THE FRONT STILL IN THE VICINITY OF AREA 3...WILL
CONTINUE TO FORECAST WIDELY SCATTERED SHOWERS/STORMS AS THE FRONT
MOVES THROUGH EARLY WED.

@1...VOLUSIA LAKE SEMINOLE ORANGE OSCEOLA
@2...BREVARD INDIAN RIVER
@3...OKEECHOBEE MARTIN ST LUCIE

MCO 70/89 69/86 242
DAB 69/86 66/82 142
MLB 72/87 69/84 142

.MLB...NONE.

PETERSEN

In the hours before

Special weather statement, May 16, 5:23 PM EDT, 1 hour 55 minutes before
FLZ038-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
523 PM EDT MON MAY 16 1994

...STRONG THUNDERSTORMS WERE MOVING ACROSS PARTS OF
FLAGER COUNTY...

AT 520 PM... NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF THUNDERSTORMS OVER THE WEST AND SOUTHEAST PORTIONS OF FLAGER
COUNTY.  MOVEMENT OF THESE THUNDERSTORMS WERE MOVING EAST AT 5 TO 10
MPH.

THESE THUNDERSTORMS WILL BE OVER THE COASTAL AREAS OF FLAGER COUNTY
WITHIN THE NEXT HOUR.

THESE THUNDERSTORMS CONTAIN STRONG WINDS AND HEAVY DOWNPOURS.  SEEK
SHELTER IMMEDIATELY... IF THUNDERSTORMS THREATEN YOUR AREA. STAY TUNE
TO YOUR TELEVISION OR NOAA RADIO.
Special weather statement, May 16, 5:25 PM EDT, 1 hour 53 minutes before
FLZ038-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
523 PM EDT MON MAY 16 1994

...STRONG THUNDERSTORMS WERE MOVING ACROSS PARTS OF
FLAGER COUNTY...

AT 520 PM... NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF THUNDERSTORMS OVER THE WEST AND SOUTHEAST PORTIONS OF FLAGER
COUNTY.  MOVEMENT OF THESE THUNDERSTORMS WERE MOVING EAST AT 5 TO 10
MPH.

THESE THUNDERSTORMS WILL BE OVER THE COASTAL AREAS OF FLAGERL COUNTY
WITHIN THE NEXT HOUR.

THESE THUNDERSTORMS CONTAIN STRONG WINDS AND HEAVY DOWNPOURS.  SEEK
SHELTER IMMEDIATELY... IF THUNDERSTORMS THREATEN YOUR AREA. STAY TUNE
TO YOUR TELEVISION OR NOAA RADIO.
Special weather statement, May 16, 5:34 PM EDT, 1 hour 44 minutes before
FLZ041-501-162235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT MON MAY 16 1994

...STRONG THUNDERSTORMS MOVING ACROSS VOLUSIA COUNTY...

AT 530 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE CITY TO THE
EAST COAST FROM DAYTONA BEACH TO NORTH OF FLAGLER BEACH..
THEN INLAND TO PALATKA AND LAKE GEORGE. THE THUNDERSTORMS WERE
MOVING TO THE EAST AT 10 MPH.

DURING THE NEXT HOUR WILL MOVE ACROSS THE COAST TO OVER THE
COASTAL WATERS FROM NEW SMYRNA BEACH TO NORTH OF FLAGLER BEACH.
THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...BRIEF STRONG
GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS
DRIVING..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR
THESE THUNDERSTORMS.

PG
Special weather statement, May 16, 5:36 PM EDT, 1 hour 42 minutes before
FLZ041-501-162235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT MON MAY 16 1994

...STRONG THUNDERSTORMS MOVING ACROSS VOLUSIA COUNTY...

AT 530 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE CITY TO THE
EAST COAST FROM DAYTONA BEACH TO NORTH OF FLAGLER BEACH..
THEN INLAND TO PALATKA AND LAKE GEORGE. THE THUNDERSTORMS WERE
MOVING TO THE EAST AT 10 MPH.

DURING THE NEXT HOUR WILL MOVE ACROSS THE COAST TO OVER THE
COASTAL WATERS FROM NEW SMYRNA BEACH TO NORTH OF FLAGLER BEACH.
THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...BRIEF STRONG
GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS
DRIVING..AND BOAzTERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR
THESE THUNDERSTORMS.

PG
Special weather statement, May 16, 6:47 PM EDT, 31 minutes before
FLZ041-047-501-162350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
647 PM EDT MON MAY 16 1994

...STRONG THUNDERSTORMS NEAR EAST COAST...

AT 645 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
STRONG THUNDERSTORMS NEAR THE EAST COAST FROM JUST WEST OF
SCOTTSMOOR TO NEW SMYRNA BEACH AND WERE NEAR THE COAST AND OVER
THE COASTAL WATERS OUT TO 20 MILES FROM NEW SMYRNA BEACH TO NORTH
OF FLAGLER BEACH. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10
MPH AND DURING THE NEXT HOUR WILL CROSS THE COAST AND EXTEND OVER
THE COASTAL WATERS FROM CAPE CANAVERAL TO NORTH OF FLAGLER BEACH.

THE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...
STRONG GUSTY WINDS..DANGEROUS LIGHTNING..AND POSSIBLY SMALL HAIL.
PERSONS ALONG THE EAST COAST IN THESE AREAS..AND BOATERS ON THE
COASTAL WATERS..SHOULD BE ALERT FOR THESE THUNDERSTORMS AND USE
EXTRA CAUTION IF TRAVELLING THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

PG
Special weather statement, May 16, 6:49 PM EDT, 29 minutes before
FLZ041-047-501-162350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
647 PM EDT MON MAY 16 1994

...STRONG THUNDERSTORMS NEAR EAST COAST...

AT 645 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF
STRONG THUNDERSTORMS NEAR THE EAST COAST FROM JUST WEST OF
SCOTTSMOOR TO NEW SMYRNA BEACH AND WERE NEAR THE COAST AND OVER
THE COASTAL WATERS OUT TO 20 MILES FROM NEW SMYRNA BEACH TO NORTH
OF FLAGLER BEACH. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10
MPH AND DURING THE NEXT HOUR WILL CROSS THE COAST AND EXTEND OVER
THE COASTAL WATERS FROM CAPE CANAVERAL TO NORTH OF FLAGLER BEACH.

THE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...
STRONG GUSTY WINDS..DANGEROUS LIGHTNING..AND POSSIBLY SMALL HAIL.
PERSONS ALONG THE EAST COAST IN THESE AREAS..AND BOATERS ON THE
COASTAL WATERS..SHOULD BE ALERT FOR THESE THUNDERSTORMS AND USE
EXTRA CAUTION IF TRAVELLING THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

PG

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.